Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 58, NWS Kansas City, MO

October 7, 2018Clay County, Jackson County, Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at Oct 7, 2018, 8:47 AM CDT for Clay County, Jackson County, Ray County, Missouri. It took effect at Oct 9, 2018, 10:00 PM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 8:47 AM CDT (13:47 UTC)
In effect from
Oct 9, 2018, 10:00 PM CDT
Expired
Oct 15, 2018, 10:27 AM CDT
In force
6 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, MO, Jackson County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 7, 6:29 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 7, 6:29 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 AM CDT Sun Oct 7 2018

.Discussion...
Issued at 359 AM CDT SUN OCT 7 2018

Early morning radar returns show showers, with a few rumbles of
thunder, moving northeast across Missouri within the broad southwest
flow that has been dominating the Plains States recently; thanks to
the juxtaposition of the deepening trough over the western Mountains
and ridge over the southern Atlantic coast. Local rainfall
observations show that these storms are efficient rain makers,
which is not surprising as precipitable water values are running
around 1.5 to 1.75 inches as of the local 00z/07 upper air
observations. The associated cold front, under the broader
southwest flow, shifted into southern Missouri today with the help
of one of the many shortwave troughs that have been ejecting
across the Plains from the western trough in recent days. However,
today the western trough will deepen notably as the strong jet
streak dumps energy into the troughs base across the Desert
Southwest. Downstream this will begin to induce a more meridional
flow, with the resulting warm air advection helping lift the
baroclinic zone across southern Missouri back north. Current
timing, and continued rain north of the front today, will likely
keep the front from lifting quickly, thus the more notable warmer
temperatures --70s and 80s-- wont be seen by most till Monday and
should last through Tuesday.

As for precipitation across the region today, expect the storms
to keep on coming through the day, with the focus for much of the
activity shifting back into northwest Missouri by this afternoon.
This trend will persist into tonight and through Monday, which
will make areas, particularly north and west of I-35, rather wet
while central Missouri will likely dry out for a day. However,
folks in central Missouri wont stay dry long as a significant
portion of the western trough will finally shift east starting
Tuesday, sweeping a cold front across Kansas and Missouri; which
will bring our temperatures back down for the later half of the
work week.

As for severe potential for these storms today, Monday, and
Tuesday, while we can not rule out some small hail or gusty winds
with any strong thunderstorms that get going as some elevated
instability will accompany the over running moisture, the best
chance for severe sized hail or damaging winds looks to transit
the region Tuesday afternoon and evening as the cold front moves
through. Otherwise, out focus remains on the flooding potential
that is developing in response to the ongoing rain.

At the beginning of the weekend, the local forecast region of
eastern Kansas and northern Missouri was a bit dry, thus producing
flood guidance values in the 2 to 3 inch range. However, the ongoing
rain is quickly changing that, with guidance value starting to dip
into the 1.5 to 2 inch range. This trend will continue in northwest
Missouri and eastern Kansas over the next few days, thus pointing at
the greatest threat for local flash flooding or river flooding will
likely be in areas north and west of I-35 today through Monday
night. That said, the heaviest precipitation totals will likely
shift into areas from south central Kansas into eastern Nebraska
today into Monday, as the stormy activity moving across our
section of Kansas and Missouri will be a bit intermittent through
this time period. Thus, there is no flood watch for now in our
forecast area, but we will need to pay careful attention to this
through the beginning of the work week.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 629 AM CDT SUN OCT 7 2018

A broad swath of rain will start the TAF period across the Kansas
Missouri state line and will be the main focus for this TAF cycle.
Conditions within this band of rain have already been ranging
from MVFR to LIFR conditions this morning, with CIGs typically
lifting a bit under the heavier rain. This trend will continue
well into the morning hours with the band of rain shifting north.
By early afternoon the band of showers will have lifted north, and
should allow for a slight break from the storms. However,
conditions will likely come back down as another round of
nocturnal storms prevails overnight along with some wind shear as
the low level jet gets going across the KC terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Oct 7, 5:21 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
521 AM CDT Sun Oct 7 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
521 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected across the area today through Monday
morning. A few storms could be strong to severe across central MO,
with isolated hail up to one inch possible and isolated wind gusts up
to 60 mph. Localized flash flooding potential is low right now, but
this may increase if heavier rain bands set up over the same areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 On and off storm chances continue Monday through Wednesday.
Localized flash flooding is possible across the area, but the main
concern will be in northwest MO and northeast KS. Strong to severe
storms are also possible Monday and Tuesday with hail and winds being
the main concerns. River flooding is also expected later this week, with
our area and areas upstream receiving three to four inches of rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:52 PM CDTRiver Flood WarningEAXBuchanan6 days
Oct 7, 8:43 AM CDTAreal Flood AdvisoryEAXCass3 hr
Oct 7, 8:47 AM CDTRiver Flood WarningEAXRay4 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXClay, Ray16 hr
Oct 7, 8:47 AM CDTRiver Flood WarningEAXBuchanan, Platte7 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXPlatte7 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXPlatte9 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXAtchison, Holt4 days
Oct 7, 9:33 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston9 days
Oct 7, 9:33 AM CDTRiver Flood WarningEAXPlatte8 days
Oct 7, 9:33 AM CDTRiver Flood WarningEAXChariton, Howard, Saline10 days
Oct 7, 1:53 PM CDTRiver Flood WarningEAXCooper, Howard10 days
Oct 7, 3:03 PM CDTFlash Flood WatchEAXBuchanan, Caldwell, Cass, Clay, Clinton, Daviess and 6 more19 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.